Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 15, 2017Jefferson County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 15, 2017, 7:39 PM EDT for Jefferson County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 7:39 PM EDT (23:39 UTC)
Expired
Jul 15, 2017, 8:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Jefferson County, GA

The radar

The Robins AFB radar (KJGX), 108 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS82 KFFC 152339
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
739 PM EDT SAT JUL 15 2017
 
GAZ076-160015-
Jefferson GA-
739 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 815 PM EDT...

At 739 PM EDT...a strong thunderstorm was near Stapletons Crossroads,
or 8 miles north of Louisville...moving east at 10 mph.

  HAZARD...Winds up to 40 mph and pea sized hail. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Louisville, Wrens, Stapleton, Matthews, Stellaville and Stapletons
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3315 8227 3307 8229 3295 8228 3304 8253
      3322 8250 3324 8224 3321 8224
TIME...MOT...LOC 2339Z 281DEG 9KT 3312 8245 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 7:38 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 15, 7:38 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Peachtree City GA
738 PM EDT Sat Jul 15 2017

.UPDATE...
Area of convection has shifted into central GA with north GA
seeing only isolated showers. Do not see any redevelopment of
convection across north GA so have dropped the pops to slight
chance. The convection central Georgia will diminish through the
evening hours and have made a few adjustments to the pops for this
evening. Rest of the forecast looks on track.

&&

.PREV DISCUSSION... /Issued 324 PM EDT Sat Jul 15 2017/

SHORT TERM /Tonight through Sunday Night/...

The Bermuda High which was controlling much of our sensible weather
this past week is now being undercut by an approaching front. Aloft,
we can see the midlevel trough is pivoting south through the mid-
Atlantic region with a trailing cold front eventually working its
way through the Appalachians.  We expect that this front will push
through northern GA this afternoon/evening before becoming stall
across central GA.  This will mean better coverage of
shower/thunderstorms through the period. So lets break things down a
bit.

This afternoon/Overnight:  As the front moves through northern GA,
expect to see the best activity across our northern tier through mid-
afternoon. As the front continues south, this will be the axis for
the better precipitation activity. Given sufficient insulation and
instability, discrete/less organized storms are possible south of
the boundary. With MUCAPE values around 2000J/kg this afternoon,
marginal lapse rates and DCAPE around 500-1000J/kg, the main impacts
from these storms will be the strong gusty winds, frequent lightning
and hail. Also with weak steering flow, high PWAT values and
elevated warm cloud height, heavy rain leading to localized flooding
is also a potential.  It appears that the best time to see this
convection across metro ATL will be mid afternoon into the early
evening. The front will move south of the metro later this afternoon
allowing the boundary to interact with more unstable air across
central GA. Thus, expect there to be better coverage of
thunderstorms south of I-20 later this afternoon into the evening,
especially from a line from Columbus to Macon and eastward. Coverage
should diminish a bit tonight with loss of heating. However, given
we have a bit more upper level support, can not rule out isolated
shower/thunderstorms, especially along or just south of the metro.

Sunday: With the boundary stalled somewhere across central GA, this
will be the axis by which we see redevelopment of
showers/thunderstorms.  That will mean less coverage across the
north and more coverage across central GA. We will likely see the
potential for strong to a few severe thunderstorms on Sunday as
well.  While there may be sufficient cloud coverage across central
GA which may inhibit insulation and thus cut down on the instability
across the region, there is still plenty of upper level support with
a series of impulses riding the weak trough. This should be enough
to warrant pretty good coverage of precipitation. Also, with the
stalled front we may see training of storms which could lead to
localized flooding. Therefore, the main threat will be gusty winds,
frequent lighting and heavy precipitation.

Sunday Night: While some models show convection dwindling during the
late evening, there looks to be another trough axis that tries to
cross the region. This may help support convection through the
overnight. Hard to say at this point how much coverage we will see,
but there is the potential.

Temperatures will be around normal for this time of year.

26

LONG TERM /Monday through Saturday/...

No big changes for the long term except some minor tweaks to cloud
cover. Otherwise current forecast looks good. Models still
showing a front dropping into GA first part of the upcoming week.
Some drying indicated over the north half but not enough to take
pops out completely except for a couple of night time periods.
Previous discussion is included below.

41

LONG TERM /Sunday Night through Friday/...
The frontal system that moves into N GA in the short term will
have moved into central GA by the beginning of the extended. Even
with the frontal boundary in place we will still see a mainly
diurnal trend as daytime heating will continue to spark convective
development each afternoon and evening. The frontal boundary
continues moving south into FL into the middle of next week as it
also continues to weaken. With the front making little progress
southward...expecting a similar trend in the weather Sunday
through Tuesday. The front will likely "wash out" on Tuesday with
the mid level trough slowly becoming replaced by a large
ridge...so convective coverage may be somewhat less Wed through
Fri.

Expecting a large ridge to build into the area Wednesday with a
bit drier air mass across the region. This pattern would mean
hotter and drier weather for the end of the extended forecast but
given the time of year...isolated convection will still be
possible Wed- Fri. Temps will have no problem pushing into 90s
across the area.

01

&&

.AVIATION...
00Z Update...
Convection has diminished across ATL/AHN area but continues in the
CSG/MCN. This will also diminish through the evening hours. Patchy
fog will develop later tonight, mainly in areas that received
rain this evening. Convection will develop again late Sunday
morning and continue into the afternoon. Winds will be light
westerly and continue into Sunday.

//ATL Confidence...00Z Update...
High on all elements.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  87  70  87 /  30  50  40  50
Atlanta         73  86  71  87 /  20  50  40  40
Blairsville     65  83  63  84 /  20  40  30  30
Cartersville    70  87  70  88 /  20  40  30  40
Columbus        75  88  73  88 /  60  60  40  50
Gainesville     71  85  70  86 /  20  50  30  40
Macon           73  89  72  89 /  60  60  40  50
Rome            70  88  70  89 /  20  30  30  30
Peachtree City  71  87  70  87 /  40  50  40  50
Vidalia         74  89  73  88 /  60  60  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....20
AVIATION...17
Hazardous weather outlook, Jul 15, 6:00 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
600 PM EDT Sat Jul 15 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
600 PM EDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Scattered to numerous thunderstorms are expected across north and
central Georgia this evening, with isolated severe storms possible.
A frontal boundary through the area will bring increased moisture
and instability to the area. Some storms may be strong to severe
through the evening with the main hazards being strong gusty winds,
heavy rainfall, frequent lightning, and hail. Although a few
isolated thunderstorms may linger after midnight, no severe
thunderstorms are expected through the early morning hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms are possible each afternoon and
evening through Friday. Widespread thunderstorm development with
isolated severe storms is expected across the area Sunday and Monday
with the frontal system still affecting the area.

Heat Index values will approach 105 degrees over portions of central
Georgia, generally Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 15, 5:41 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
541 PM EDT SAT JUL 15 2017

GAZ054>057-152215-
Fayette GA-Clayton GA-Spalding GA-Henry GA-
541 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAYETTE...SOUTHERN
CLAYTON...SPALDING AND SOUTHWESTERN HENRY COUNTIES UNTIL 615 PM
EDT...

At 541 PM EDT...a strong thunderstorm was over Sunny Side, or near
Griffin...moving southeast at 15 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Griffin, Hampton, Locust Grove, Brooks, Woolsey, Sunny Side, East
Griffin, Highland Mills, Towalaga, Experiment, Birdie, Vaughn, Rover,
Luella, Atlanta Motor Speedway, Lake Horton and Zetella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3344 8429 3337 8409 3319 8432 3319 8437
      3320 8438 3320 8439 3321 8440 3321 8441
      3328 8451
TIME...MOT...LOC 2141Z 314DEG 14KT 3334 8426

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 15, 5:43 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT SAT JUL 15 2017

GAZ046-048-057-058-152215-
Butts GA-Rockdale GA-Newton GA-Henry GA-
543 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUTTS...SOUTHEASTERN
ROCKDALE...SOUTHWESTERN NEWTON AND EASTERN HENRY COUNTIES UNTIL 615
PM EDT...

At 543 PM EDT...a strong thunderstorm was near Oak Hill, or near
McDonough...moving southeast at 15 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
McDonough, Porterdale, Ola, Worthville, Magnet, Fincherville,
Kelleytown, Oak Hill and Rocky Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3347 8420 3363 8401 3352 8379 3335 8395
TIME...MOT...LOC 2143Z 314DEG 14KT 3350 8405

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 15, 5:55 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
555 PM EDT SAT JUL 15 2017

GAZ107>109-152230-
Wilcox GA-Dodge GA-Pulaski GA-
555 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILCOX...WESTERN DODGE AND
SOUTHERN PULASKI COUNTIES UNTIL 630 PM EDT...

At 555 PM EDT...a strong thunderstorm was near Pope City, or 8 miles
west of Abbeville...moving north at 15 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Abbeville, Rochelle, Pineview, Pitts, Cedar Creek, Pope City,
Finleyson and Ocmulgee Banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3190 8338 3193 8359 3220 8356 3214 8327
      3197 8331
TIME...MOT...LOC 2155Z 191DEG 6KT 3203 8345

HAIL...0.25IN
WIND...40MPH
Local storm report, Jul 15, 5:57 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
557 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     1 ENE LINDALE           34.19N  85.16W
07/15/2017                   FLOYD              GA   911 CALL CENTER

            POWER LINES REPORTED DOWN AT THE INTERSECTION OF NELSON
            ST SE AND SPUR 101 SE.

&&

EVENT NUMBER FFC1701100

KING
Local storm report, Jul 15, 6:32 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 PM EDT SAT JUL 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND DMG     1 NNE HALL MILL         34.80N  85.35W
07/15/2017                   WALKER             GA   911 CALL CENTER

            TREE REPORTED DOWN NEAR THE INTERSECTION OF KENSINGTON
            RD AND HWY 136.

&&

EVENT NUMBER FFC1701101

KING
Special weather statement, Jul 15, 7:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
739 PM EDT SAT JUL 15 2017

GAZ076-160015-
Jefferson GA-
739 PM EDT SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 815 PM EDT...

At 739 PM EDT...a strong thunderstorm was near Stapletons Crossroads,
or 8 miles north of Louisville...moving east at 10 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Louisville, Wrens, Stapleton, Matthews, Stellaville and Stapletons
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3315 8227 3307 8229 3295 8228 3304 8253
      3322 8250 3324 8224 3321 8224
TIME...MOT...LOC 2339Z 281DEG 9KT 3312 8245

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:08 PM EDTSpecial Weather StatementFFCCherokee52 min
Jul 14, 8:20 PM EDTSpecial Weather StatementFFCGwinnett40 min
Jul 14, 9:02 PM EDTSpecial Weather StatementFFCDeKalb43 min
Jul 14, 9:52 PM EDTSpecial Weather StatementFFCDade38 min
Jul 14, 10:36 PM EDTSpecial Weather StatementFFCDade39 min
Jul 15, 11:58 AM EDTSpecial Weather StatementFFCWalker32 min
Jul 15, 12:48 PM EDTSpecial Weather StatementFFCWalker27 min
Jul 15, 1:16 PM EDTSpecial Weather StatementFFCChattooga29 min
Jul 15, 1:31 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon, Walker29 min
Jul 15, 2:09 PM EDTSpecial Weather StatementFFCToombs36 min
Jul 15, 2:12 PM EDTSpecial Weather StatementFFCFloyd33 min
Jul 15, 2:29 PM EDTSpecial Weather StatementFFCPickens31 min
Jul 15, 2:39 PM EDTSpecial Weather StatementFFCBartow36 min
Jul 15, 4:34 PM EDTSpecial Weather StatementFFCDeKalb26 min
Jul 15, 4:43 PM EDTSpecial Weather StatementFFCMontgomery, Treutlen, Wheeler32 min
Jul 15, 4:55 PM EDTSevere Thunderstorm WarningFFCMontgomery, Treutlen, Wheeler35 min
Jul 15, 5:05 PM EDTSpecial Weather StatementFFCBen Hill25 min
Jul 15, 5:06 PM EDTSpecial Weather StatementFFCDodge24 min
Jul 15, 5:32 PM EDTSpecial Weather StatementFFCDodge, Treutlen, Wheeler28 min
Jul 15, 5:41 PM EDTSpecial Weather StatementFFCSpalding34 min
Jul 15, 5:43 PM EDTSpecial Weather StatementFFCHenry32 min
Jul 15, 5:55 PM EDTSpecial Weather StatementFFCWilcox35 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.